Virginia, 2022

Flood and Damaging Winds in Virginia, August 5, 2022

August 5, 2022 · NWS RNK · 9 events in 3 counties and zones

An upper level disturbance crossed the region during the peak heating of the day. The timing of these two events helped yield a generous coverage of showers and storms across the area, with a couple of storms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance crossed the region during the peak heating of the day. The timing of these two events helped yield a generous coverage of showers and storms across the area, with a couple of storms becoming severe. Those that became severe produced damaging wind gusts. Lightning was also known to have struck a house and also a chimney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 12:40 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 5, 12:40 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
140 PM EDT Fri Aug 5 2022

.SYNOPSIS...
High pressure over the southeast and a series of weak fronts
will keep our area in a stormy pattern at times into the
weekend into early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 130 PM EDT Friday...

Overall more storms today with rain heavy at times but not
everyone sees rain...

12z RNK sounding showed precip water of 1.58 inches and no cap.

A vort moving in from KY this afternoon will allow for storms
to fire sooner, and starting first in the High Country of NC
then unzipping along and either side of the Blue Ridge north
into VA by early afternoon. Storm motion should be southwest to
northeast and at time west to east around 15-20 mph this
afternoon. Will have to watch for training of storms for
potential flooding issues. However, given that only spotty areas
across southwest VA into the NC mtns received any heavy rain the
past 24 hours, and 1 hr FFG has gone up a little, will not be
posting any flood watches at this time.

Storms could become robust enough to bring down stronger
winds/wet microbursts, but very low threat/isolated at best,
with best storm environment for this further northeast across
the mid-Atlantic.

Some areas will reach their high temperature early this afternoon
before storms/outflow cooled air drop it back into the 70s per
high- res models.

Convection will begin to diminish after dark, but similar to recent
nights a few cells may continue into the overnight as storms move
north out of the Deep South. QPF amounts will average around a
half inch, with isolated higher amounts.

Tonight, lows will be in the 60s in the mountains to around 70F
for the Piedmont.

More storms are expected tomorrow but mainly over the mountains
closer to the shortwave set up from western PA/NY southwest into
KY. Weak upper flow favors slow movement of any storms so again
have to watch isolated hydro issues, but not enough to warrant a
watch.

Highs in the upper 70s to mid 80s west to around 90 east.

Confidence is high on storms this afternoon in coverage, then
average tonight-Saturday. Above average confidence on temps.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1245 PM EDT Friday...

 Scattered showers and storms through the period...

Upper level ridging and surface high pressure remains over the
southern half of the US for the weekend. The south/southwesterly
flow around the surface high will bring moist, unstable air into the
region from the Gulf. This will bring daily chances of showers and
thunderstorms for the afternoons and evenings through Monday.
Storm coverage at this time look to be isolated to scattered, as
forecast soundings are showing more of a high CAPE/low shear
environment. The main threat with any of these storms look to be
heavy rain given the increased moisture in this airmass.
Flooding will be possible in areas that have saturated soils
from recent rains.

Temperatures will be near normal through this forecast period. Areas
east of the Blue Ridge will see high temperatures in the upper 80s
and areas west will see the upper 70s to low 80s.

Forecast confidence is average.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 115 PM EDT Friday...

   Front approaches for the middle of the week...

An upper level trough will begin to dig southward from eastern
Canada into the Midwest towards the middle of the work week, while
upper level ridging builds in the Southwest US. The cold front
associated with the trough will move southeastward into the Mid
Atlantic from the Great Lakes, likely reaching the Appalachians by
Wednesday, and will continue to move southeast through the end of
the week. Showers and thunderstorms are likely along and ahead of
the front, with the most active days looking like Tuesday and
Wednesday at this time.

Temperatures will be near normal through the period. However,
following the frontal passage, high temperatures will be a couple
degrees cooler.

Forecast confidence is average.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...

Expect mainly VFR through this evening. However, storms will
likely impact most if not all taf sites at some point this
afternoon, diminishing after 00-01z/Sat. Any storms will drop
cigs/vsby to at least MVFR but likely into IFR in heavy rain.

Later tonight, fog and/or low clouds of MVFR to IFR will likely
impact all terminals as low level moisture remains elevated.

For Saturday, should see things improve to VFR by 14-15z, with
any storms arriving into the mountains after 18z.

.Extended Aviation Discussion...
Scattered TSRA will be possible each afternoon and evening
through next Tuesday as we remain in an active pattern. No
particular day looks more active than another at this time with
nebulous forcing mechanisms most days. Late/night and early
morning fog will bring areas of IFR-LIFR each day. Otherwise,
outside periodic convection, mostly VFR conditions are expected.
Winds will be mostly light SSW-SW through the period with
speeds 5-10 mph, near calm at night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...AS
LONG TERM...AS
AVIATION...WP
Hazardous weather outlook, Aug 5, 1:14 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
214 PM EDT Fri Aug 5 2022

NCZ001-002-018-019-VAZ007-009>020-022>024-033>035-045>047-WVZ042>044-
507-508-061815-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
214 PM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms this afternoon and
evening may produce moderate to heavy rainfall, which could cause
localized areas of flash flooding. A few storms could also produce
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected each afternoon and evening through mid
week. These storms may pose a flooding threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-VAZ032-043-044-058-059-061815-
Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Henry-Pittsylvania-
Halifax-Charlotte-
214 PM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

A few storms this afternoon may be severe with damaging winds.
Isolated flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected each afternoon and evening through mid
week. These storms may pose a flooding threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 5, 8:24 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 AM EDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     2 NE MARION             36.86N 81.47W
08/04/2022                   SMYTH              VA   BROADCAST MEDIA

            A LARGE TREE FELL ON A HOUSE OFF SNIDER
            BRANCH ROAD.

&&

WHP
Special weather statement, Aug 5, 11:38 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1238 PM EDT Fri Aug 5 2022

VAZ033-051715-
Franklin-
1238 PM EDT Fri Aug 5 2022

...A STRONG THUNDERSTORMS WILL AFFECT WESTERN FRANKLIN COUNTY
THROUGH 115 PM EDT...

At 1237 PM EDT, a Thunderstorm was located near Callaway, or near
Copper Hill. The thunderstorm is nearly stationary.

Pea size hail is possible with this shower along with very heavy
rainfall.

Locations impacted include...
Boones Mill...
Wirtz...
and Callaway.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3694 8018 3696 8017 3695 8016 3695 8014
      3698 8014 3699 8012 3700 8014 3701 8012
      3703 8010 3706 8012 3717 8001 3714 7999
      3714 7996 3708 7988 3690 8010
TIME...MOT...LOC 1637Z 227DEG 2KT 3707 8003

RAB
Special weather statement, Aug 5, 12:04 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
104 PM EDT Fri Aug 5 2022

NCZ001-051745-
Ashe NC-
104 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of central Ashe County
through 145 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jefferson. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rainfall
         and localized flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jefferson...
West Jefferson...
Glendale Springs...
Idlewild...
Wagoner...
Othello...
and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3656 8137 3639 8128 3637 8132 3637 8136
      3634 8137 3630 8145 3642 8159
TIME...MOT...LOC 1703Z 227DEG 1KT 3641 8146

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Aug 5, 12:25 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
125 PM EDT Fri Aug 5 2022

VAZ022-051800-
Roanoke VA-
125 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of Roanoke, the City
of Salem, and the City of Roanoke through 200 PM EDT...

At 121 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms with very heavy rainfall between Poages Mill, Salem,
and Roanoke. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Urban flooding with this area of thunderstorms is likely.
         Underpasses, low-lying, and normally flood-prone areas will
         be the most impacted.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Catawba...
Bent Mountain...
Glenvar...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3741 8006 3732 7986 3730 7984 3727 7986
      3723 7984 3721 7988 3718 7990 3714 7996
      3715 8000 3717 8001 3717 8003 3716 8009
      3712 8012 3711 8017 3723 8019 3730 8026
      3734 8026 3738 8020 3738 8015 3742 8007
TIME...MOT...LOC 1721Z 227DEG 1KT 3724 8005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Aug 5, 1:16 PM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT Fri Aug 5 2022

NCZ006-VAZ044-058-051900-
Caswell NC-Halifax VA-Pittsylvania VA-
216 PM EDT Fri Aug 5 2022

...A cluster of strong thunderstorms will impact portions of
northern Caswell, Pittsylvania, and western Halifax Counties and the
City of Danville through 300 PM EDT...

At 213 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between Danville and Chatham moving north at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Excessive Rainfall resulting in flooding of low-lying and
         normally flood prone areas. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Danville...
Chatham...
Blairs...
Ingram...
Milton...
Gatewood...
and Java.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3653 7951 3654 7951 3654 7958 3689 7945
      3684 7907 3654 7904 3654 7914 3652 7914
TIME...MOT...LOC 1813Z 177DEG 5KT 3656 7927

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAB

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Danville (C)

When
August 5, 1:50 PM EST
Where
Danville (C) County, 3.85 mi W of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
36.591, -79.459

Thunderstorm winds blew down two trees on Riverside Drive. Damage values are estimated.

Lightning, Danville (C)

When
August 5, 1:58 PM EST
Where
Danville (C) County, 1.63 mi WSW of Danville
Property damage
$50,000
Reported by
911 Call Center
Coordinates
36.581, -79.417

Lightning struck a house and set it on fire along the 200 block of Mountain View Avenue. Damage values are estimated.

Thunderstorm Wind, Danville (C)

When
August 5, 2:12 PM EST to 2:23 PM EST
Where
Danville (C) County, 3.04 mi SW of Danville to Danville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.560, -79.430

Thunderstorm winds blew close to fifteen trees down within the City of Danville. One tree fell across Milton Avenue. Around ten trees were blown down along South Main Street between the Dan River and Route 58 (a few of these near Danville Community College). Another tree fell near the intersection of Colquohoun Street and Dame Street. The final tree feel near the intersection of Loyal Street and Lynn Street. Powerlines were also down near the location of the last and next to last trees. Damage values are estimated.

Flood, Danville (C)

When
August 5, 2:20 PM EST to 4:00 PM EST
Where
Danville (C) County, 2.3 mi SSW of Danville to 2.24 mi SSW of Danville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.559, -79.405

Minor street flooding was observed on South Main Street due to heavy rain from a thunderstorm. No damage was reported.

Thunderstorm Wind, Henry

When
August 5, 3:10 PM EST
Where
Henry County, Ridgeway
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.580, -79.870

Thunderstorm winds blew down multiple trees in Ridgeway. Damage values are estimated.

Thunderstorm Wind, Henry

When
August 5, 3:25 PM EST
Where
Henry County, 1.33 mi NW of Bassett Forks
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.745, -79.966

Thunderstorm wind blew multiple trees down between Bassett and Stanleytown. Damage values are estimated.

Lightning, Henry

When
August 5, 3:26 PM EST
Where
Henry County, 1.61 mi SSE of Bassett
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.749, -79.968

Lightning struck and damaged the chimney of a store along the 2000 block of Fairystone Park Highway. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
August 5, 5:25 PM EST to 5:39 PM EST
Where
Botetourt County, Daleville to Blue Ridge
Measured
60 kt (69 mph) estimated gust
Property damage
$23,000
Reported by
911 Call Center
Coordinates
37.420, -79.920

Thunderstorm winds blew close to 45 trees down across the southern portion of Botetourt county with trees down in the communities of Daleville, Troutville, and Blue Ridge. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
August 5, 5:46 PM EST
Where
Botetourt County, Buchanan
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.520, -79.680

Thunderstorm winds blew multiple trees down in Buchanan. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051524, 1051539, 1051515, 1052451, 1051527, 1051530, 1051546, 1051522, 1051523.